A 73-year-old man with atrial fibrillation and previous left pneumonectomy was admitted with pleural effusion. Anticoagulant therapy was discontinued because of chest tube drainage. Six days later, the patient experienced chest discomfort. Echocardiography showed a pedunculated thrombus with swaying motion in the left pulmonary artery (PA) stump. Contrast-enhanced computed tomography of the chest revealed filling defects in not only the left PA stump but also the right PA, implying contralateral pulmonary embolism. Anticoagulants were resumed, and thrombolysis was successful 3 days later. Patients undergoing pneumonectomy in whom anticoagulant therapy is discontinued should be recognized as being at high risk for PA stump thrombosis and subsequent contralateral pulmonary embolism. (copyright) 2014 by The Society of Thoracic Surgeons.
W., S., H., W., T., S., K., I., K., S., & H., I. (2014). Contralateral pulmonary embolism caused by pulmonary artery stump thrombosis after pneumonectomy. Annals of Thoracic Surgery, 97(5), 1797–1798. Retrieved from http://www.embase.com/search/results?subaction=viewrecord&from=export&id=L373013447